MAUDE Adverse Event Report: PULSION MEDICAL SYSTEMS SE PICCO CATHETER; PROBE, THERMODILUTION

PULSION MEDICAL SYSTEMS SE PICCO CATHETER; PROBE, THERMODILUTION
Model Number PV2014L22-A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Further information about the event has been requested.Investigation is ongoing.A supplemental emdr will be sent when the investigation is completed.Not returned.
 
Event or Problem Description
A catheter has been placed right femoral on (b)(6) 2021.Immediately no measurements possible.There was no temperature reading.On (b)(6) 2021 finally succeeded in one measurement.No leakage detected for this catheter.On (b)(6) 2021 new picco catheter has been placed brachial under echo on the left.One measurement successful, catheter not detected afterwards.On (b)(6) 2021 it has been detected visually that there is blood in the white connection cable.The case is reported as leaking parts in contact with arterial blood pressure have been reported.No harm or clinical consequences occurred to the patient.Manufacturer reference: #(b)(4).On (b)(6) 2021, new catheter placed left brachial again.On the next day, again no measurement possible.Catheter not detected.On (b)(6) 2021 no measurements possible at first, but a few hours later.A leakage in the white connection cable has been detected for this catheter as well.The case was evaluated as reportable as leaking parts in contact with arterial blood pressure have been reported (refer to report with manufacturer reference #(b)(4)).
 
Additional Manufacturer Narrative
A leakage in the thermistor line of the picco catheter as well as the impossibility of catheter detection has been detected by the customer on (b)(6) 2021.The leakage could be confirmed based on the provided picture.The case has been reported due to leaking parts in contact with arterial blood pressure.As the product itself has not been returned it is not possible to determine if the device had any malfunction or deviation from specification contributing or causing the event.A dhr check could not identify any non-conformities or deviations relevant to the reported issue.A very similar problem has been detected with another picco catheter (same batch) on the same patient (complaint #(b)(4)- mfg report number: 3003263092-2021-00007) returned by the customer.The root cause investigation of #457907 concludes: in depth product investigation revealed a cracked wall (approximately 1.3 mm long) between catheter body inner lumen.The location of the crack (near the catheter tip) is close to the location where the thermistor is placed.Based on that, the most probable root cause for the leakage is seen in a human error during production: during positioning of the thermistor, the supporting wire went under the thermistor and teared the wall.The supporting wire has been pulled out of the catheter body without noticing the damage of the wall.A 100 % leakage test is performed during production.To perform the leakage test, the test mechanism presses the catheter tip and the thermistor to ensure a closed system.In this specific case, the very small crack (1.3 mm long) in the thermistor wall has been closed by the test mechanism.Therefore, this leakage has not been detected during 100% leakage test.Additional, a visual inspection revealed a destruction of the pins (bent, adhering to another pin, one missing).A functional test (testing the connection between thermistor and trim resistors) was passed.The measurement problems occurred after a few days.Destructed pins would lead to immediate malfunction during set up.Therefore, it is considered as more likely that the pins have been damaged during removal of the device.This is supported by the fact that inspections during production guarantee that no product with missing/damaged pins can pass.Tests with fluorescent liquid revealed a blood clot in the inner lumen of the thermistor inside of the catheter body.It cannot be excluded that the blood clot caused or contributed to the measurement problems.The complaint rate for any kind of leakage is very low (< 0,01 %, considering all types of picco catheters).A historical data analysis of reported picco catheter leakages within the last 2.5 years could not clearly trace any additional complaint to the same root cause.A retraining of the operators on proper positioning of the thermistor and use of supporting wire will be performed.Additionally, the 100% leak test during production will be modified.Upon the event occurrence the device was involved and used on a patient for advanced hemodynamic monitoring.The issue is monitored on a regularly basis in order to detect early trends.As there is no trend for this kind of issue, no additional actions will be taken.The complaint will be closed.Corrected data: d10a h3 other text : device discarded by the hospital.
 
Event or Problem Description
Manufacturer reference: #(b)(4).

Brand Name
PICCO CATHETER
Common Device Name
PROBE, THERMODILUTION
Manufacturer (Section D)
PULSION MEDICAL SYSTEMS SE
hans-riedl-strasse 17
feldkirchen 85622
GM  85622
MDR Report Key11698874
Report Number3003263092-2021-00006
Device Sequence Number14363970
Product Code KRB
UDI-Device Identifier04250094500979
UDI-Public(01)04250094500979(17)250731(11)200811(10)676077
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K171620
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberPV2014L22-A
Device Catalogue Number6885047
Device Lot Number676077
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date06/29/2021
Patient Sequence Number1
Patient Age71 YR
Patient Weight92